VPR Header
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations
VPR News
The home for VPR's coverage of health and health industry issues affecting the state of Vermont.

An Old Drug In New Form Alarms Police and Counselors

VPR-Molly-20130923.jpg
AP
/

A drug nicknamed “Molly” that has been showing up at music concerts and on college campuses this fall is also turning up locally.  

Short for “molecule,” “Molly” includes the ingredient found in the club drug Ecstasy, but it can also contain other substances that make a dangerous mix.

Users say it is easy to get, relatively cheap,  and makes them euphoric and energetic.

But doctors warn that MDMA, or Molly, can be deadly, especially in its newer forms, because the powder in the pills can be laced with methamphetamine and even rat poison. 

“The belief that somehow this Molly form is a purer form of the drug or somehow safer is a myth that needs to be dispelled,” says Ben Nordstrom.

He’s a psychiatrist specializing in drug addiction treatment at Dartmouth-Hitchcock Medical Center,  and some of his patients are telling him that they use Molly.

“And I think kids need to know the risks of these things, that these drugs, especially taken in high doses, especially taken in certain route of administration, like snorting or injecting, are incredibly dangerous, and that it’s just a behavior that people need to be aware of so they can make informed choices if they are every presented with the opportunity to use,” Nordstrom said.

Those opportunities to use Molly are sprouting not just in big cities like New York and Boston, where there have been recent overdose deaths, but in northern New England.  

Nordstrom worries that high school students may be discovering MDMA, which had fallen out of use after the 1990’s but now seems to be on the upswing.

Rutland Police Sergeant James Tarbell says it was found in a car there recently during an otherwise  routine traffic stop.

“This was a concoction of just about anything you can put into a pill and we know that it’s not some chemist sitting somewhere making sure that it’s exact, so you never know what you’re going to get into and that’s a major concern for us,” Tarbell said.

Tarbell notes that many pills labeled and sold as Molly contain dangerous levels of methamphetamine, which makes it much more addictive than the older forms of Ecstasy. That’s why he’s relieved, for the moment, that Vermont does not yet seem to be seeing it as much as in neighboring states. Still, he says schools and parents should stay on alert.

According to  the  National Institute on Drug Abuse, the symptoms of MDMA overdose can include high blood pressure, faintness, panic attacks, and in severe cases, a loss of consciousness and seizures.

Related Content